Session Time: 1:15pm-2:45pm
Location: Agora 3 West, Level 3
Objective: To report 3 cases of drug-induced encephalopathy in patients treated with pimavanserin (PVN) for Parkinson disease (PD) related psychosis (PDP).
Background: Quetiapine and clozapine, the traditional standards of care for PDP, have recently been supplanted by PVN, the only FDA agent specifically approved for this purpose. PVN improves PDP through 5HT2A inverse agonism. It is proposed that PVN has improved tolerance compared to previous agents related to the lack of activity at off target receptors. Despite safety and efficacy in clinical trials, we have observed a subacute encephalopathy with the initiation of PVN treatment that improved with drug withdrawal. We present 3 such patients.
Method: Case series.
Results: IH, a 72 year old man with PD for 16 years. He was a nursing home resident with primarily motor dysfunction but reported non-threatening auditory hallucinations. He was started on PVN by a nursing home physician. Within a few days he became severely lethargic and had trouble moving. PVN was discontinued resulting in recovery back to usual baseline in 1-2 days. FS, a 79 year old man with PD for 8 years. He had typical motor features and the onset of progressive dementia within 3 years of motor onset. He was experiencing visual hallucinations and delusional misidentification syndrome despite treatment with quetiapine 50mg. At times he was physically aggressive. PVN was added. After 4 doses of PVN he became lethargic, had limited verbal expression, and decreased mobility. He was hospitalized. Workup for intercurrent illness only found “mild dehydration.” PVN was discontinued with rapid recovery over 1-2 days. MO, a 62 year old man with PD for 8 years. PVN 34mg was added to quetiapine 50mg for PDP symptoms of visual hallucinations and paranoid delusions. Two weeks after the initiation of PVN he experienced worsening confusion, agitation, violent outbursts, and periods of waxing and waning alertness necessitating hospitalization. Workup for concurrent illness was negative. PVN was discontinued and he returned to previous behavioral baseline in 4 days.
Conclusion: These cases suggest that PVN can cause an encephalopathy in some patients treated for PDP. Further investigation is needed to confirm these findings and explore the potential contribution of dementia severity, concomitant use of quetiapine, and other patient or treatment related variables.
To cite this abstract in AMA style:J. King, G. Volkell, J. Wyant, E. Molho. Subacute Encephalopathy with Pimavanserin Treatment in Parkinson Disease [abstract]. Mov Disord. 2019; 34 (suppl 2). https://www.mdsabstracts.org/abstract/subacute-encephalopathy-with-pimavanserin-treatment-in-parkinson-disease/. Accessed November 29, 2023.
« Back to 2019 International Congress
MDS Abstracts - https://www.mdsabstracts.org/abstract/subacute-encephalopathy-with-pimavanserin-treatment-in-parkinson-disease/